The Drug Squad on Thursday issued a warning after the death of a teenager who ingested a substance allegedly sold to him as LSD.
Police from North Shore Local Area Command were called to a home at Killara on Wednesday night after a 17-year-old boy fell to his death from a third-floor balcony at his home.
Officers were told the teenager had ingested a tab of LSD and had been acting out of character prior to his death. A brief is being prepared for the information of the Coroner who will determine the cause of death.
An 18-year-old man has been arrested and charged by North Shore Local Area Command with supplying a prohibited drug and was granted conditional bail to appear at Hornsby Local Court on 3 July 3. Police are continuing their inquiries into the origin of the substance and anticipate further arrests.
Drug Squad Commander, Detective Superintendent Nick Bingham, said police have received a number of reports in recent months of teenagers and young adults acting recklessly after ingesting 25B-NBOMe and 25I-NBOMe, synthetic hallucinogenic substances available online and marketed as mimicking the effects of LSD.
The exact substance the teenage boy ingested yesterday is still to be determined but Det Supt Bingham said his behaviour was similar to that exhibited by others who had taken 25B-NBOMe and 25I-NBOMe.
That includes a teenager hit by a car on the Central Coast last year after running into its path. His friend died after suffering a medical condition.
Earlier this year, a number of teenagers stripped naked and ran through the streets of Sydney’s North Shore after ingesting the drug.
‘The fact is that both illicit drugs and synthetic drugs are dangerous, and people taking these substances don’t know how they are going to be affected,’ Detective Superintendent Bingham said.
‘What we are seeing with 25B-NBOMe and 25I-NBOMe is that people are engaging in reckless, risky behaviour, such as running into traffic, having psychedelic crises which cause anxiety, panic attacks, acute paranoia and fear, as well as undressing due to feeling overheated. That is putting their health and their lives at considerable risk.
‘That’s not to mention the countless people who have experienced adverse reactions, including some who have died, after taking different illicit and synthetic drugs.
‘Anyone who is considering experimenting with illicit or synthetic drugs should stop to consider the possible consequences and not do it. It’s a gamble with your life that’s just not worth taking.’